Palm oil as an antidote to poison is a myth -Expert.
Contrary to the general belief of many people, a paediatrician, Dr Adeyinka Labaeka, has said that the notion that palm oil is an antidote of poison is a myth, warning people to desist from the practice.
Labaeka, at a ground round entitled 'Isopropyl alcohol intoxication' at the Department of Paediatrics, College of Medicine, said that the practice in some instances, end up causing more problems than the poison itself.
According to him, when inducing a vomit using palm oil to rid the body of the poison, some of the vomit may get inhaled through the airway into the lungs, and causing a major problem.
'When it gets into the airway, the child starts to cough repeatedly. The child could have difficulty breathing; a very high respiratory rate; develop fever and could die. We see a lot of them at the Intensive Care Unit in the hospital because they had what is called respiratory failure,' he declared.
The paediatrician, who noted that kerosene poisoning, was the commonest in Ibadan, said although many people term palm oil as 'ero' or poison neutraliser, it is not the case.
Dr Labaeka said taking black coffee, having a cold shower or resorting to sleeping is also not antidote to poisoning, adding, 'in a case of poisoning, when the person resorts to sleeping it off, the person can accidentally sleep into death.'
He added, 'a cold shower will worsen the situation by increasing the risk of shock and loss of consciousness just as walking it off will increase the absorption of the poison but not its excretion.'
The medical expert said isopropyl alcohol intoxication may also become a challenge because some adolescents are now using it as a recreational drug or drinking it in an attempt to commit suicide.
'Many people are looking for an alternative they can try to intoxicate themselves and one of the things they are doing now is to add methylated spirit to their drinks and they call it 'new hope',' he declared.
Labaeka said that cases of isopropyl alcohol intoxication are also being recorded in children due to poor storage and handling of such chemical substances by mothers, called for the establishment of poison control centres.
Dr Annat Isah cited the case of a 13-year-old student that was admitted in September 2018 at the UCH, Ibadan, who drank a sizeable amount of Moko methylated spirit in a bid to commit suicide.
Dr Seun Bello said children accidental poisoning from chemical substances like isopropyl alcohol intoxication is commoner among males that are younger than six years as well as adolescents in the habit of experimenting.
Dr Chiemeka Igwe, however, stated that signs and symptoms of poisoning depend on the route and quantity of the poison ingested.
According to Igwe, signs and symptoms of poisoning could include nausea, drowsiness, hypotension, respiratory distress, uncontrollably restless or agitated and confusion or other altered mental status.
|Printer friendly Cite/link Email Feedback|
|Publication:||Nigerian Tribune (Oyo State, Nigeria)|
|Date:||Nov 15, 2018|
|Previous Article:||35% of children die from pneumonia due to lack of oxygen -Expert.|
|Next Article:||Radiographers told to be precise, compassionate.|